Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 162, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 29, 2018, 5:18 PM EDT for Mercer County, Venango County, Pennsylvania. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2018, 5:18 PM EDT (21:18 UTC)
- Expired
- Aug 29, 2018, 6:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Mercer County, PA, Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 93 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 667 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 5:01 PM EDT, 17 minutes earlier.
Area forecast discussion, Aug 29, 5:01 PM EDT, 17 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 501 PM EDT Wed Aug 29 2018 .SYNOPSIS... A cold front brings showers and thunderstorms to our region into the night. Thursday will be cooler and less humid, with lingering showers and storms south of Pittsburgh. Warm and humid conditions return for Friday and this weekend, with increasing rain chances. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Updated the near term forecast package to align with current convective trends/timing. As of just a bit before 21z, a line of showers/storms has entered the northern/western portions of the cwa. The convective line will advance eastward, making it to the Pittsburgh Metro around 23z. (Previous discussion...) The line should then start to fade thereafter as instability is lost, and have PoPs ramping down accordingly as the front sinks into our area. The surface low/mid-level wave remain well off to the north, and so there should be little forcing to sustain activity overnight, and expect only a few scattered showers to remain near the Mason-Dixon line by sunrise. SPC has maintained a marginal severe risk across roughly the NW two-thirds of the CWA, and believe that this is an appropriate characterization of the threat. Bulk shear will be fairly weak with the forcing off to the north, which should limit overall storm organization somewhat. Still, a few strong to severe wind gusts remain possible in any short line segments in the larger prefrontal structure, with sufficient DCAPE to allow for a downburst or two. Plus, while storms will be capable of downpours with high PWAT pooling on the front, storm motion should preclude much of a flooding threat, save for any training situations that could occur. Another warm and sticky night is forecast, with temperatures remaining above climatology. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... The humid air-mass will slowly drift southward on Thursday, so a noticeable decrease in humidity is expected from north to south. This drier air-mass will take all day to reach the far south. With humidity remaining high through most of Thursday south of PIT, and the front stalled over the Mid-Atlantic region a shower or storm will be possible, south and east of PIT. Most of this activity will fade with sunset. On Friday, moisture continues to linger in the southeast counties. 500 mb heights begin to rise once again as the ridge tries to reassert itself. As a result, more scattered diurnal activity is figured in this region. Temperatures will be a few degrees below normal on Thursday, before recovering back towards climatology on Friday. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Models are in good agreement for this period, with a ridge setting up once again over the southeast U.S. There is some minor disagreement in placement of the 500 mb upper high, and therefore our overall flow pattern, particularly towards early next week. However, it is clear that high dewpoints and above- normal temperatures will dominate through this period, and possibly a day or two beyond. With our area expected to be on the north/northwest periphery of the ridge, precipitation chances were kept each day, as capping is uncertain and occasional waves in the fairly persistent SSW flow aloft could provide support. Kept likely PoPs for Sunday with a shortwave most likely to pass by then, but otherwise tended toward a diurnal trend in shower/storm coverage each day. && .AVIATION /21Z WEDNESDAY THROUGH MONDAY/... VFR conditions continue this afternoon with gusts from 15-20kt across the area ahead of a cold front. A line of showers and thunderstorms is expected to swing through the region later this evening, impacting KZZV/KFKL by 23z and on to KPIT/KHLG/KDUJ by 30/00z. Conditions may initially clear at sites as the front passes before ceilings and vsbys drop overnight at most sites. KFKL and KDUJ are forecast to lower into IFR around 08-09z. All sites should improve to VFR/MVFR by 15z Thursday. A little uncertainty in the cloud ceilings overnight. TAFs are currently a little higher than guidance, so could possibly see ceilings lower than forecast. Also, storms are expected to quickly dissipate as they shift east, so a bit of uncertainty in whether KLBF will see -SHRA. Outlook... Periodic convection and associated restrictions are likely as a series of disturbances cross the region through the weekend. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 29, 2:14 PM EDT, 3 hours 4 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Pittsburgh PA 214 PM EDT Wed Aug 29 2018 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073-WVZ001>004-012-301815- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler- Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene- Westmoreland-Hancock-Brooke-Ohio-Marshall-Wetzel- 214 PM EDT Wed Aug 29 2018 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. A few strong to severe storms will be possible this afternoon and evening as a cold front approaches. The primary threats will be from damaging wind gusts and heavy rain that could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-PAZ074>076-WVZ021-509>514-301815- Garrett-Westmoreland Ridges-Fayette-Fayette Ridges-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 214 PM EDT Wed Aug 29 2018 This Hazardous Weather Outlook is for western Maryland, southwest Pennsylvania and northern West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Kramar
In the hours before
Special weather statement, Aug 29, 4:35 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
435 PM EDT WED AUG 29 2018
PAZ007-292100-
Mercer-
435 PM EDT WED AUG 29 2018
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTHWESTERN MERCER COUNTY...
At 434 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Andover to 7 miles east of Orwell to
near North Bloomfield. Movement was east at 45 mph.
Wind gusts up to 45 mph are possible with these storms.
Locations impacted include...
Greenville... Jamestown...
Fredonia... Sheakleyville...
Maurice K Goddard State Park...
This includes Interstate 79 in Pennsylvania between mile markers 133
and 137.
Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4149 8028 4148 8014 4149 8010 4131 8023
4133 8052 4149 8052
TIME...MOT...LOC 2034Z 269DEG 37KT 4160 8067 4152 8072 4142 8085
KramarSpecial weather statement, Aug 29, 4:59 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
459 PM EDT WED AUG 29 2018
PAZ007-008-292130-
Venango-Mercer-
459 PM EDT WED AUG 29 2018
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT MERCER AND NORTHWESTERN VENANGO COUNTIES...
At 459 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Harmonsburg to Atlantic to near
Vienna Center. Movement was east at 45 mph.
Wind gusts up to 45 mph are possible with these storms.
Locations impacted include...
Hermitage... Sharon...
Grove City... Franklin...
Sharpsville... Greenville...
Sugarcreek... Farrell...
Mercer... Stoneboro...
West Middlesex... Polk...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 114 and 137.
Interstate 80 in Pennsylvania between mile markers 0 and 26.
Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4162 7975 4145 7972 4114 8011 4115 8052
4136 8052 4149 8041 4148 8013 4149 8000
4160 7983 4162 7983
TIME...MOT...LOC 2059Z 274DEG 38KT 4164 8036 4149 8033 4128 8059
KramarThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 4:35 PM EDT | Special Weather Statement | PBZ | Mercer | 25 min |
| Aug 29, 4:59 PM EDT | Special Weather Statement | PBZ | Mercer | 31 min |
| Aug 29, 5:51 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 24 min |
| Aug 29, 6:02 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Venango | 43 min |
| Aug 29, 6:40 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 35 min |
| Aug 29, 6:52 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler | 53 min |
| Aug 29, 7:16 PM EDT | Special Weather Statement | PBZ | Jefferson | 29 min |
| Aug 29, 7:40 PM EDT | Special Weather Statement | PBZ | Armstrong | 35 min |
| Aug 29, 5:55 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Muskingum | 35 min |
| Aug 29, 6:26 PM EDT | Special Weather Statement | PBZ | Carroll, Tuscarawas | 34 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.